South Dakota, 2011

Tornadoes and Hail in South Dakota, August 14, 2011

August 14, 2011 · NWS ABR · 15 events in 3 counties and zones

Severe thunderstorms brought large hail, damaging winds, along with a few tornadoes to parts of north central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought large hail, damaging winds, along with a few tornadoes to parts of north central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 2:28 AM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 14, 2:28 AM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
328 AM CDT SUN AUG 14 2011

.SHORT TERM...TODAY THROUGH TUESDAY
PCPN CHANCES THROUGHOUT MOST OF THE SHORT TERM WILL BE THE MAIN
FORECAST CHALLENGE.

AN UPPER LEVEL RIDGE AND RETURN SURFACE FLOW IS EXPECTED TO
TRANSLATE EASTWARD TODAY. WITH DECENT SOUTHERLY WINDS AND MID
LEVEL WARMING HIGH TEMPERATURES TODAY SHOULD BE AROUND NORMAL. THE
RETURN FLOW CONTINUES ACROSS THE REGION TONIGHT WITH THE BEST LLJ
SHOWN OVER SOUTH CENTRAL SOUTH DAKOTA. THE 21Z SREF IS NOW SHOWING
THE BETTER INSTABILITY AND LLJ POINTED A BIT FARTHER SOUTHWARD
THEN PREVIOUS RUNS. HOWEVER WITH AN ENE PROJECTED STORM MOTION AND
MID LEVEL WARMING...IT SEEM POSSIBLE FOR EARLY/MID MORNING ACCUS
COULD DEVELOP IN THE EASTERN CWA.

BESIDES POSSIBLE MORNING CONVECTION IN THE EASTERN CWA ON
MONDAY...THE REST OF THE DAY APPEARS DRY. DEPENDING ON WHICH MODEL
USED...TEMPS AT H7 ARE SHOWN TO WARM TO +12C CWA WIDE. THIS
CAPPING LAYER COMBINED WITH LITTLE FORCING WILL LIKELY RESULT IN
LITTLE CONVECTIVE POTENTIAL. THOUGHT ABOUT REMOVING AFTERNOON POPS
ALTOGETHER BUT WILL MAINTAIN CHC POPS IN THE NW CWA FOR
COLLABORATION PURPOSES.

A BIT STRONGER MID LEVEL SHORT WAVE IS PROGGED TO MOVE ACROSS
NORTH DAKOTA ON MONDAY NIGHT. THE GFS/ECMWF/CANADIAN MODEL ARE ALL
SHOWING THE BEST FORCING WILL REMAIN NORTH OF THE CWA. HOWEVER THE
NAM/SREF BOTH SHOW AN ESE STORM MOTION WITH CONVECTION POSSIBLY
CLIPPING THE NORTHERN HALF OF THE CWA. HAVE REDUCED POPS FOR THE
SOUTHERN HALF OF THE CWA FOR THIS FORECAST PACKAGE...WITH THE
BELIEF A FARTHER REDUCTION IN POPS SHOULD OCCUR WITH NEWER MODEL
DATA.

SEVERE WEATHER LOOKS POSSIBLE ON TUESDAY ESPECIALLY IN THE EASTERN
CWA. A BROAD MID LEVEL TROF AND ASSOCIATED SURFACE COLD FRONT ARE
EXPECTED TO SLIDE ACROSS THE REGION AROUND PEAK HEATING. BL DEW
POINTS ARE SHOWN TO REACH THE UPPER 60S...WHICH WOULD TRANSLATE TO
BL CAPE VALUES EXCEEDING 2000 J/KG. WITH DECENT 0-6 KM BULK SHEAR
AND CAPE VALUES OVER 1000 J/KG IN THE HAIL GROWTH REGION...LARGE
HAIL SEEMS HIGHLY POSSIBLE WITH SOME THUNDERSTORMS. LATER
FORECASTS MAY CONSIDER ADDING T+ INTO THE FORECAST.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

00Z MODELS ARE MORE OR LESS SIMILAR EARLY IN THE LONG TERM BUT
THEN START TO DIVERGE TOWARD NEXT WEEKEND. DECENT LOOKING MID
LEVEL SYSTEM WILL BE CROSSING SOUTHERN CANADA TUESDAY INTO TUESDAY
NIGHT...WITH SFC FRONTAL BOUNDARY PUSHING EAST ACROSS REGION
DURING THAT TIME PERIOD. THERE IS A LINGERING CHANCE OF CONVECTION
TUESDAY NIGHT...BUT THEN WEDNESDAY AND WEDNESDAY NIGHT SHOULD BE
DRY. ANOTHER SYSTEM MAY BRING SOME RAIN TO THE AREA THURSDAY AND
THURSDAY NIGHT...BUT THE MODELS ARE LESS AGREEABLE WITH THIS
FEATURE AND THUS FORECASTER CONFIDENCE IS LOW FOR THAT TIME
PERIOD. TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES EITHER SIDE
OF CLIMO.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SOME HIGH CLOUDS ARE EXPECTED ACROSS THE REGION TODAY...ALONG WITH
ONLY PATCHY FOG EARLY THIS MORNING. OVERALL VFR CONDITIONS ARE
ANTICIPATED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...PARKIN
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 3:03 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CDT SUN AUG 14 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
403 AM CDT SUN AUG 14 2011 /303 AM MDT SUN AUG 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. LIGHTNING WILL
BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE OFF AND ON CHANCES FOR THUNDERSTORMS MONDAY THROUGH
TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD
BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST
OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The radar

The Bismarck radar (KBIS), 108 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Campbell

When
August 14, 9:00 AM CST
Where
Campbell County, 4.86 mi N of Herreid Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
45.920, -100.080

Thunderstorm Wind, Corson

When
August 14, 5:39 PM MST
Where
Corson County, 2 mi SE of Mc Laughlin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.800, -100.790

Sixty mph winds were estimated.

Hail, Corson

When
August 14, 5:42 PM MST
Where
Corson County, 1.18 mi SE of Mc Intosh
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.910, -101.330

Thunderstorm Wind, Corson

When
August 14, 5:54 PM MST
Where
Corson County, 1.46 mi SSE of Mc Laughlin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.800, -100.810

Sixty-five mph winds were estimated.

Thunderstorm Wind, Corson

When
August 14, 6:16 PM MST
Where
Corson County, 2.81 mi S of Mc Laughlin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.780, -100.810

Seventy mph winds were estimated.

Tornado, Corson

When
August 14, 6:35 PM MST to 6:37 PM MST
Where
Corson County, 4.81 mi WSW of Mahto to 4.73 mi WSW of Mahto
Rating
EF0
Path length
0.2 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
45.740, -100.770

A tornado touched down briefly with no damage reported.

Tornado, Corson

When
August 14, 6:55 PM MST to 6:57 PM MST
Where
Corson County, 3.45 mi ENE of Little Eagle to 3.6 mi E of Little Eagle
Rating
EF0
Path length
0.21 mi
Path width
10 yd
Reported by
Public
Coordinates
45.680, -100.750

A tornado touched down briefly in the open country.

Hail, Corson

When
August 14, 7:00 PM MST
Where
Corson County, 3.45 mi N of Trail City
Measured
1 in hail
Reported by
Public
Coordinates
45.520, -100.730

Hail, Corson

When
August 14, 7:10 PM MST
Where
Corson County, 7.52 mi ESE of Little Eagle
Measured
0.88 in hail
Reported by
Public
Coordinates
45.610, -100.690

Funnel Cloud, Corson

When
August 14, 7:30 PM MST
Where
Corson County, 4.85 mi E of Trail City
Reported by
Public
Coordinates
45.470, -100.630

Hail, Corson

When
August 14, 7:30 PM MST
Where
Corson County, 4.84 mi NE of Trail City
Measured
1.5 in hail
Reported by
Public
Coordinates
45.520, -100.660

Hail, Corson

When
August 14, 8:00 PM MST
Where
Corson County, 3.22 mi ENE of Trail City
Measured
1.75 in hail
Reported by
Public
Coordinates
45.490, -100.670

Hail, Spink

When
August 14, 9:59 PM CST
Where
Spink County, Redfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.870, -98.520

Hail, Spink

When
August 14, 10:03 PM CST
Where
Spink County, 0.85 mi SE of Redfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.840, -98.520

Hail, Spink

When
August 14, 10:17 PM CST
Where
Spink County, Redfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.870, -98.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for South Dakota, 2011Warnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344054, 344068, 344056, 344070, 344071, 344066, 344067, 344057, 344058, 344051, 344060, 344061, 344062, 344064, 344065.